Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2018, 4:37 PM MST for Pima County, Pinal County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 4:37 PM MST (23:37 UTC)
- Expired
- Aug 22, 2018, 5:30 PM MST
- In force
- 53 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WUUS55 KTWC 222337
SVRTWC
AZC019-021-230030-
/O.NEW.KTWC.SV.W.0093.180822T2337Z-180823T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
437 PM MST WED AUG 22 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 530 PM MST.
* At 437 PM MST, severe thunderstorms were located along a line
extending from 17 miles southwest of Arizona City to 16 miles west
of Avra Valley, moving northwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eloy, Friendly Corners, Picacho, Silver Bell, White Horse Pass,
Chuichu, Jackrabbit and Cocklebur.
This includes the following highways...
Interstate 10 between mile markers 206 and 213.
Route 87 between mile markers 116 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3238 11150 3261 11202 3277 11198 3277 11188
3279 11187 3279 11178 3276 11177 3276 11174
3273 11174 3273 11167 3276 11161 3286 11151
3287 11148
TIME...MOT...LOC 2337Z 155DEG 6KT 3261 11192 3251 11159
HAIL...1.00IN
WIND...60MPH
$$
LEINS2 follow-up statements
780
WWUS55 KTWC 230001
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
501 PM MST WED AUG 22 2018
AZC019-021-230030-
/O.CON.KTWC.SV.W.0093.000000T0000Z-180823T0030Z/
Pima-Pinal-
501 PM MST WED AUG 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTHEASTERN PIMA AND SOUTHWESTERN PINAL COUNTIES...
At 501 PM MST, severe thunderstorms were located along a line
extending from 19 miles southwest of Arizola to 12 miles south of
Arizona City, moving northwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eloy, Friendly Corners, Picacho, Silver Bell, White Horse Pass,
Chuichu, Jackrabbit and Cocklebur.
This includes the following highways...
Interstate 10 between mile markers 206 and 213.
Route 87 between mile markers 116 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3238 11150 3261 11202 3277 11198 3277 11188
3279 11187 3279 11178 3276 11177 3276 11174
3273 11174 3273 11167 3276 11161 3286 11151
3287 11148
TIME...MOT...LOC 0001Z 152DEG 8KT 3267 11196 3257 11163
HAIL...<.75IN
WIND...60MPH
$$
LEINS138
WWUS55 KTWC 230023
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
523 PM MST WED AUG 22 2018
AZC019-021-230032-
/O.EXP.KTWC.SV.W.0093.000000T0000Z-180823T0030Z/
Pima-Pinal-
523 PM MST WED AUG 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES WILL EXPIRE AT 530 PM MST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3238 11150 3261 11202 3277 11198 3277 11188
3279 11187 3279 11178 3276 11177 3276 11174
3273 11174 3273 11167 3276 11161 3286 11151
3287 11148
TIME...MOT...LOC 0022Z 155DEG 6KT 3270 11198 3260 11165
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:26 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 22, 1:26 PM MST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 126 PM MST Wed Aug 22 2018 .SYNOPSIS...Abundant moisture will continue to provide elevated shower and thunderstorm chances into the weekend, even during the nighttime hours. Some storms will also produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or a little below normal for late August. && .DISCUSSION...Well, the plentiful moisture and instability is doing its work as mentioned in the earlier discussion. Rainfall rates have been quite high in some of the storms with in excess of 2 inches on the ground in a few spots already. This will continue through the evening hours and will need to be vigilant for potential local flooding. There is a big question mark for the overnight period and it will depend highly on what happens over Mexico the next 6-12 hours. 12Z guidance suggesting the possibility of a redevelopment of thunderstorm activity late tonight into Thursday morning with heavy rainfall potential. This is due to a feature over southern Sonora Mexico visible in the H20 imagery that swings northward. While there are several model solutions pointing to this happening in some form or fashion, the details vary on the temporal and spatial extent and it isn't a sure bet. That said there is a bit of a trend of some focus across Pinal county east into southern Graham county. Potential candidate for a flash flood watch late tonight into Thursday morning for a portion of our area if it continues to trend in this way. Stay tuned to evening updates on this. Tonight's question mark leads to a big question mark Thursday afternoon. If we do indeed get the overnight/morning convection, Thursday will end up being a cooler and down day thunderstorm wise thanks for plenty of cloud cover and the atmosphere being worked over. If the late night/morning period is quiet and clouds don't linger overhead, tomorrow will be another active day with high levels of moisture and plenty of instability to work with. With the forecast vertical wind profile being even a bit lighter than this afternoon storm motion will be a bit slower than today for potentially local heavy rains once again. For now, raised pops a good deal for tonight into Thursday morning and added locally heavy rain wording to the grids tonight through Thursday evening. Friday we still have quite moist southerly flow over the area resulting in continued scattered thunderstorm activity. The NAM is rather excited about Friday afternoon (as well as overnight tonight) while the GFS and the EC have a more typical pattern of convection over the area. For now I tweaked pops up and enhanced the QPF forecast as well. Adjusted afternoon high temps down a degree or so. Saturday onward the flow gradually becomes SW with increasing strength which will begin to dry the atmosphere from the top down with an expected drop in thunderstorm activity and increase in high temperatures. Will need to see how this transition goes as it can lead to an interesting thunderstorm day if enough moisture and instability lingers when the when the flow becomes SW and offers an improved shear profile. && .AVIATION...Valid through 24/00Z. Scattered TSRA/SHRA will continue into the evening and stand a good chance of continuing all night into Thursday morning. MVFR conditions and brief gusts near 40 kts with stronger TSRA with isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft AGL and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be well suited for shower and thunderstorm development into this weekend as flow is more southerly with deeper moisture across the area. Some storms will produce very heavy rainfall later today through Thursday with local flooding possible. Terrain driven 20-ft winds persist at less than 15 mph, except near thunderstorms where gusty outflows will occur at times. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 3:16 PM MST, 1 hour 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 316 PM MST WED AUG 22 2018 AZZ503-507-513-222315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 316 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 415 PM MST... At 316 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles east of Rio Rico Southeast, or 20 miles northeast of Nogales, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Patagonia, Sonoita, Elgin and Canelo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3138 11060 3154 11082 3185 11069 3167 11042 TIME...MOT...LOC 2216Z 200DEG 8KT 3155 11066 LEINS
Local storm report, Aug 22, 3:28 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 8 SW ORO VALLEY 32.34N 111.05W
08/22/2018 PIMA AZ LAW ENFORCEMENT
TREES DOWN BLOCKING BOTH DIRECTIONS OF INA
ROAD JUST EAST OF OLDFATHER ROAD. WINDS
55MPH OR GREATER.
&&
MPSpecial weather statement, Aug 22, 3:41 PM MST, 56 minutes before
Special Weather Statement National Weather Service Tucson AZ 341 PM MST WED AUG 22 2018 AZZ504>506-514-222315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 341 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 415 PM MST... At 341 PM MST, Doppler radar was tracking a strong thunderstorm over Tortolita, or near Oro Valley, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Saddlebrooke, Dove Mountain, Catalina State Park, Catalina Foothills, Oracle Junction, Catalina and Picture Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3220 11092 3238 11119 3268 11110 3248 11076 TIME...MOT...LOC 2241Z 212DEG 13KT 3238 11102 LEINS
Special weather statement, Aug 22, 4:10 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST WED AUG 22 2018
AZZ503-504-507-513-230015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
410 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST...
At 410 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of East Sahuarita to near
Sierra Vista Southeast. Movement was northeast at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Sierra Vista, Huachuca City, Sierra Vista Southeast, Charleston,
Canelo, Sonoita, Whetstone, Nicksville, Fort Huachuca, Coronado
National Memorial, Hereford, Elgin and Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3172 11077 3197 11058 3156 10999 3133 11023
3133 11030
TIME...MOT...LOC 2310Z 225DEG 7KT 3181 11063 3152 11024
LEINSSpecial weather statement, Aug 22, 4:12 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST WED AUG 22 2018
AZZ502-504-505-230015-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
412 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 515 PM MST...
At 412 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles west of Avra Valley, or 24 miles west of Marana, moving
northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eloy, Avra Valley, Red Rock, Friendly Corners, Picacho, Picacho Peak,
White Horse Pass, Chuichu and Jackrabbit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 11124 3234 11139 3258 11192 3279 11187
3279 11178 3276 11177 3276 11174 3273 11174
3273 11167 3276 11161 3280 11156
TIME...MOT...LOC 2312Z 203DEG 11KT 3251 11158
LEINSLocal storm report, Aug 22, 4:26 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 NW MARANA 32.45N 111.21W
08/22/2018 PIMA AZ EMERGENCY MNGR
ROOF BLOWN OFF AT MARANA MIDDLE SCHOOL.
&&
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 22, 2:29 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 5 hr |
| Aug 22, 2:36 PM MST | Special Weather Statement | TWC | 54 min | |
| Aug 22, 2:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 66 min |
| Aug 22, 2:57 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 22, 3:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Aug 22, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 59 min |
| Aug 22, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Aug 22, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Aug 22, 3:41 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 22, 3:43 PM MST | Dust Storm Warning | TWC | Pinal | 2 hr |
| Aug 22, 4:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Aug 22, 4:12 PM MST | Special Weather Statement | TWC | Pinal | 63 min |
| Aug 22, 4:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.